Florida, 2023

Flood and Hail in Florida, June 3, 2023

June 3, 2023 · NWS MFL · 10 events in 2 counties and zones

A deep flow of tropical moisture continued over South Florida associated with Tropical Storm Arlene over the NE Gulf of Mexico. This along with instability aided by a jet stream aloft led to the formation of strong and severe thunderstorms across SE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A deep flow of tropical moisture continued over South Florida associated with Tropical Storm Arlene over the NE Gulf of Mexico. This along with instability aided by a jet stream aloft led to the formation of strong and severe thunderstorms across SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 3, 8:46 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 8:46 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
946 AM EDT Sat Jun 3 2023

...New UPDATE...

.UPDATE...
Issued at 935 AM EDT Sat Jun 3 2023

As the offshore Gulf waters have been active this morning, the
showers and thunderstorms beginning to approach the Gulf coast.
Activity will continue to pick up as the morning progresses with
edits made to precipitation to accommodate periphery moisture and
rain from TS Arlene. Showers and thunderstorms will pick up
further this afternoon with daytime heating and the sea breeze.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 303 AM EDT Sat Jun 3 2023

The unsettled pattern continues over the region with an upper level
jet that sits over the Florida Straits. A deep-layered upper and mid
level trough axis sits over the eastern Gulf of Mexico. Tropical
Storm Arlene remains under these synoptic scale features though it
is forecast to weaken as it moves southward. Today's convective
activity will once again have some dynamic support with a passing
mid-level shortwave trough that may be coincident with peak heating
as it traverses the peninsula from west to east. With this, we could
see another round of strong convection this afternoon and evening
with strong to damaging wind gusts, tornadic activity (funnel clouds
and waterspouts) with different boundary interactions, and the
potential of excessive rainfall with slow-moving cells that can
produce heavy rainfall in previously saturated areas. The Flood
Watch continues for much of South Florida (excluding Collier County)
through midnight Sunday.

As Arlene weakens and the mid-level trough advances east and south,
the remnant moisture will be directed through the Florida Straits
tonight into Sunday. This could lead to another flare up in
convection overnight that will need to be monitored in case the
Flood Watch needs to be extended in part. Maximum temperatures will
reach into the mid to upper 80s again this afternoon and again on
Sunday. Overnight lows will range from the mid to upper 60s inland
to the lower to mid 70s along the coast. Sunday could again be a
stormy day though the progression of the remnants of Arlene and
possible drier air that could reach the region in the wake of
remnants could lead to an emerging drier forecast trend to close out
the weekend.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 303 AM EDT Sat Jun 3 2023

Models continue to depict abundant moisture advection across South
Florida as the remnants of Arlene drift through the area. The
moisture field associated with it will continue to linger across
the peninsula through Monday, feeding convection in the afternoon
hours. The remnants of the storm should also be moving into the
western Atlantic early next week and allow for a gradual return to
drier conditions for Tuesday and into mid week.

Main concerns are the potential for localized flooding and strong
thunderstorms. There could be repeated rounds of heavy rain, which
could exacerbate flooding in areas already saturated with earlier
rains. Monday seems as the first transitional day, with mainly
scattered coverage expected in the afternoon. By Tuesday, guidance
suggests drier air entraining from the north, which brings PWATs
down to around 1.2 inches. Thus, any convection that forms should
be limited to sea breeze and outflow interactions during the
afternoon hours. A briefly more zonal pattern sets up for Tuesday
night into Wednesday but stronger tropical moisture return will
take place from the south and cause any mid-level impulses or the
daily sea breeze boundaries to spark a few heavier thunderstorms
that are not likely on Tuesday. A shortwave trough will then
approach for late in the week, keeping the threats for more
periods of showers and thunderstorms through the end of the week
and into next weekend.

Despite the persisting cloud coverage, high temperatures should
remain mid to upper 80s through Monday, and into the low 90s by mid
week.

&&

.AVIATION...
(12Z TAFS)
Issued at 712 AM EDT Sat Jun 3 2023

The convective lull around the TAF sites persists as most activity
remains offshore. However, convection is expected to pick up as
the morning progresses. The scattered showers and thunderstorms
are expected to continue through the afternoon into the early
evening. The potential for a brief drop in ceilings and
deteriorating visibility is likely with passing storms. Impacts
may lead to short-fused amendments needed for IFR/LIFR. There
will be another overnight lull in storms with light, variable
winds tonight.

&&

.MARINE...
Issued at 303 AM EDT Sat Jun 3 2023

Generally benign marine conditions through the weekend outside of
showers and thunderstorms. Mariners should monitor the evolution of
forecast in case increasing winds and/or seas materialize due to
either Tropical Storm Arlene or any other areas of low pressure that
could form in the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            86  73  86  73 /  70  60  80  50
West Kendall     88  71  89  71 /  80  50  80  50
Opa-Locka        87  72  88  72 /  80  60  80  50
Homestead        86  71  86  71 /  70  60  70  60
Fort Lauderdale  85  73  85  73 /  70  60  70  60
N Ft Lauderdale  86  73  86  73 /  70  60  80  50
Pembroke Pines   87  72  87  72 /  70  60  80  50
West Palm Beach  86  71  86  72 /  70  60  70  50
Boca Raton       87  72  88  73 /  70  60  70  60
Naples           89  73  89  73 /  70  50  70  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ063-066>068-071>074-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....Redman
AVIATION...Simmons
Hazardous weather outlook, Jun 3, 8:34 AM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
934 AM EDT Sat Jun 3 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
041345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
934 AM EDT Sat Jun 3 2023

...Heavy Rainfall and Localized Flooding Possible...
...Scattered to Numerous Thunderstorms Today...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered showers and thunderstorms are expected
today, peaking during the afternoon and early evening hours. A few
strong storms are possible, with gusty winds, brief downpours, and
frequent lightning being the main threats. Given the messy nature of
boundary collisions, a funnel cloud or brief tornado cannot be ruled
out.

Excessive Rainfall: Some of the storms today could produce heavy
rainfall, resulting in chances for localized street flooding across
the east coast metro areas.

Waterspouts: A few waterspouts are possible today across the local
waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and storms remain possible through the
weekend and into early next week. Periods of heavy rain will be
possible and could lead to localized flooding concerns, especially
across the east coast metro areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jun 3, 11:09 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Miami FL
1209 PM EDT Sat Jun 3 2023

FLZ073-074-031645-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
1209 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of north central
Miami-Dade County through 1245 PM EDT...

At 1208 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over The Hammocks, or near Kendall, moving
north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hialeah, Kendall, Doral, Miami Springs, Sweetwater, Medley,
Westchester, Fountainbleau, Kendale Lakes, The Hammocks, West
Kendall, Intersection Krome And Kendall Drive, Miami International
Airport, The Crossings, Tamiami, University Park, Miccosukee Resort,
Sunset, Olympia Heights and Gladeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2565 8039 2566 8049 2585 8049 2584 8025
      2572 8035
TIME...MOT...LOC 1608Z 189DEG 13KT 2569 8044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 3, 11:17 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Miami FL
1217 PM EDT Sat Jun 3 2023

FLZ073-074-031645-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
1217 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 1245 PM EDT...

At 1217 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Tamiami, or near Kendall. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kendall, Doral, Sweetwater, Westchester, Fountainbleau, Kendale
Lakes, Olympia Heights, Sunset, Miami International Airport, Tamiami,
University Park, Coral Terrace, Tamiami Fairgrounds, Fiu South
Campus, Westwood Lakes and Kendall West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2570 8035 2570 8043 2581 8047 2580 8029
TIME...MOT...LOC 1617Z 169DEG 3KT 2574 8040

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hadi
Special weather statement, Jun 3, 11:25 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Miami FL
1225 PM EDT Sat Jun 3 2023

FLZ072-074-172-173-031645-
Coastal Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Coastal Miami Dade County FL-
1225 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 1245 PM EDT...

At 1225 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Gladeview, or near Hialeah. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Surfside, Miami Gardens, Hallandale,
North Miami, North Miami Beach, Aventura, Miami Lakes, Sunny Isles
Beach, Opa-Locka, Miami Springs, Miami Shores, North Bay Village, El
Portal, Gladeview, Westview, West Little River and Liberty City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2585 8011 2581 8017 2580 8029 2596 8031
      2596 8030 2597 8029 2597 8012 2600 8012
      2600 8007
TIME...MOT...LOC 1625Z 189DEG 2KT 2584 8024

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 3, 11:28 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
1228 PM EDT Sat Jun 3 2023

FLZ070-071-073-031715-
Inland Broward County FL-Inland Collier County FL-Inland Miami-
Dade County FL-
1228 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southeastern Collier
and central Broward Counties through 115 PM EDT...

At 1228 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Cypress National Preserve, or 27 miles
northeast of Chokoloskee, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Cypress National Preserve, Miccosukee Indian Reservation and
Miccosukee Service Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2589 8086 2595 8113 2621 8111 2621 8081
TIME...MOT...LOC 1628Z 194DEG 8KT 2599 8097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Jun 3, 11:54 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Miami FL
1254 PM EDT Sat Jun 3 2023

FLZ072-074-172-173-031745-
Coastal Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Coastal Miami Dade County FL-
1254 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southern Broward
County through 145 PM EDT...

At 1254 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over West Park, or near Hallandale, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Hallandale, Miami Gardens, Lauderhill, North Miami, North
Miami Beach, Aventura, Dania Beach, Sunny Isles Beach, West Park,
Ravenswood Estates, St. George, Estates Of Fort Lauderdale, Fort
Lauderdale - Hollywood International Airport and Chambers Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2590 8011 2598 8026 2614 8025 2613 8006
TIME...MOT...LOC 1654Z 212DEG 14KT 2598 8020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 3, 12:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
100 PM EDT Sat Jun 3 2023

FLZ067-068-168-031745-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
100 PM EDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of northeastern Palm
Beach County through 145 PM EDT...

At 100 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Palm Beach
Gardens to Downtown West Palm Beach to Palm Springs. Movement was
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Lake Worth, Riviera
Beach, Palm Beach, Tequesta, Juno Beach, Greenacres, Palm Springs,
North Palm Beach, Lake Park, Atlantis, Haverhill, Cloud Lake, Palm
Beach International Airport, Port Of Palm Beach, Golden Lakes, Gun
Club Estates and Schall Circle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2680 8003 2661 8003 2658 8015 2694 8021
      2697 8007
TIME...MOT...LOC 1700Z 213DEG 8KT 2688 8013 2674 8005 2664 8009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AR

The radar

The Miami radar (KAMX), 48 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 3, 12:00 PM EST
Where
Broward County, 0.73 mi WNW of Pembroke
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
25.983, -80.181

A partial roof collapse of a duplex apartment building was reported shortly after a thunderstorm moved through the region producing wind gusts in excess of 70 mph. Both families in the complex were forced to evacuate.

Hail, Broward

When
June 3, 12:07 PM EST
Where
Broward County, 0.93 mi NE of West Hollywood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
26.030, -80.190

City of Hollywood emergency management reported quarter-sized hail and trees down in the Hollywood Hills area. Time estimated from radar.

Thunderstorm Wind, Broward

When
June 3, 12:19 PM EST
Where
Broward County, 1.02 mi WNW of (Fll)ft Laudrdl Intl
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
26.078, -80.164

A thunderstorm produced a wind gust of 69 mph at the ASOS site KFLL at Fort Lauderdale/Hollywood International Airport.

Hail, Broward

When
June 3, 12:20 PM EST
Where
Broward County, 0.93 mi SE of (Fll)ft Laudrdl Intl
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.060, -80.140

A trained weather spotter reported nickel sized hail at the intersection of Griffin Road and U.S. 1.

Thunderstorm Wind, Broward

When
June 3, 12:20 PM EST
Where
Broward County, 0.93 mi NE of (Fll)ft Laudrdl Intl
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
26.080, -80.140

A thunderstorm produced a wind gust of 83 mph at the WeatherFlow station 1694W at Ft Lauderdale/Hollywood International Airport.

Some empty cargo containers were blown around by the wind and hit the airport perimeter fence.

Hail, Broward

When
June 3, 12:30 PM EST
Where
Broward County, 1.52 mi WSW of Port Everglades
Measured
1.25 in hail
Reported by
Public
Coordinates
26.092, -80.153

Half dollar size hail was reported at Marina Mile Boulevard and SW 9th Avenue. At nearby Fort Lauderdale/Hollywood International Airport, a couple of cars had hail damage.

Thunderstorm Wind, Broward

When
June 3, 12:30 PM EST
Where
Broward County, 0.93 mi NE of (Fll)ft Laudrdl Intl
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
26.080, -80.140

A thunderstorm produced a wind gust of 72 mph at WeatherSTEM station 1694W at Fort Lauderdale/Hollywood International Airport.

Hail, Palm Beach

When
June 3, 1:00 PM EST
Where
Palm Beach County, 0.59 mi N of Seminole Manor
Measured
1 in hail
Reported by
Public
Coordinates
26.608, -80.072

Nickel to quarter sized hail was reported along Wright Drive just west of I-95 in Lake |Worth.

Hail, Palm Beach

When
June 3, 1:25 PM EST
Where
Palm Beach County, 2.53 mi W of Ocean Ridge
Measured
1 in hail
Reported by
Public
Coordinates
26.513, -80.090

Quarter sized hail was reported at the intersection of Congress Blvd and Woolbright |Rd, along with widespread street flooding in the area.

Flood, Palm Beach

When
June 3, 2:00 PM EST to 4:30 PM EST
Where
Palm Beach County, 3.61 mi W of Ocean Ridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.513, -80.108

TV meteorologist shared video of a flooded street with water halfway up car tires in the Boynton Beach area. A stalled car was also captured on the video as well. Time estimation based off radar was around 3pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115890, 1115868, 1115870, 1115869, 1115871, 1115883, 1115885, 1115886, 1115887, 1115897.